Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 18, NWS Salt Lake City, UT

April 27, 2023Duchesne County, Utah

NWS Salt Lake City, UT issued this wind advisory at Apr 27, 2023, 2:43 AM MDT for Duchesne County, Utah. It took effect at Apr 27, 2023, 3:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2023, 2:43 AM MDT (08:43 UTC)
In effect from
Apr 27, 2023, 3:00 PM MDT
Expired
Apr 27, 2023, 10:09 PM MDT
In force
7 hr
Issued by
NWS Salt Lake City, UT

County Duchesne County, UT

The radar

The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2053 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

732 
WWUS75 KSLC 270843
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
243 AM MDT Thu Apr 27 2023

UTZ114-280600-
/O.NEW.KSLC.WI.Y.0018.230427T2100Z-230428T0600Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
243 AM MDT Thu Apr 27 2023

...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT
MDT TONIGHT...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Western Uinta Basin.

* WHEN...From 3 PM this afternoon to midnight MDT tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Travel could be difficult due to
  crosswinds, especially for high profile vehicles and vehicles
  with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
636 
WWUS75 KSLC 280409
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1009 PM MDT Thu Apr 27 2023

UTZ114-280515-
/O.CAN.KSLC.WI.Y.0018.000000T0000Z-230428T0600Z/
Western Uinta Basin-
Including the cities of Duchesne and Roosevelt
1009 PM MDT Thu Apr 27 2023

...WIND ADVISORY IS CANCELLED...

Winds have decreased in the western Uinta Basin this evening.
However, localized gusts to 35 mph may remain possible overnight.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 26, 4:05 PM MDT, 10 hours 38 minutes earlier.

Area forecast discussion, Apr 26, 4:05 PM MDT, 10 hours 38 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
405 PM MDT Wed Apr 26 2023

.SYNOPSIS...High pressure will maintain dry conditions and warmer
temperatures into Thursday. Another cold front will sweep across
northern and eastern Utah Thursday night through Friday morning with
pockets of breezy conditions before strong high pressure and much
warmer temperatures spread into the area for this weekend through at
least Monday.

&&

.SHORT TERM (THROUGH 00Z SATURDAY)...An anticyclonic north to
northwesterly flow aloft is in place over Utah this afternoon,
downstream of a ridge axis over the eastern Pacific. This is
resulting in a dry and stable airmass over the area. A shortwave
trough riding over the top of the ridge is noted over British
Columbia, and it is this trough that will be the next storm of
interest.

In the meantime, warmer temperatures have spread into the area
today, and this warming trend will continue into tomorrow. High
clouds moving into the area tonight should keep overnight mins from
plummeting significantly tonight. Afternoon max temperatures
tomorrow are forecast to be 5-10F above normal for many valley
areas. This will be aided by good mixing as deep-layer northwesterly
winds increase tomorrow afternoon ahead of the aforementioned
shortwave trough.

The trough is forecast to dive south through western Wyoming and
into eastern Utah tomorrow night into Friday morning, pushing a cold
front into the area. Moisture will be somewhat limited, and the bulk
of the dynamics will remain over far eastern Utah and into Colorado.
As a result, widespread precipitation is not expected over the area.
The best chance for measurable precipitation will be across
southwest Wyoming and northeast Utah, including the western Uinta
Mountains and Book Cliffs.

Breezy to windy conditions will be fairly widespread across the
forecast area, especially tomorrow night behind the cold front,
owing to a relatively tight surface pressure gradient and H7 winds
of 30-40kt. Current thinking is that some areas favored in a north
to northwesterly wind such as the GSL deserts, northern Utah County,
and portions of Castle Country could see marginal or isolated
Advisory level winds, but confidence is not high enough to support
any wind highlights at this time. This is supported by HREF
probabilities of reaching criteria, of which there are only a few
spotty areas of greater than 50%. Similarly, in the NBM, scattered
Advisory criteria winds are in the 75th percentile or higher. There
is more uncertainty regarding enhanced easterly canyon/downslope
winds along the Wasatch Front. Deterministic models do indicate a
brief period tomorrow night where an easterly pressure gradient
develops with easterly cold advection across the higher terrain.
Neither is particularly strong at this time to warrant consideration
for wind highlights, but something to monitor. At the very least, a
few hours of enhanced canyon winds look like a possibility.

The storm will exit the area on Friday, leaving temperatures a few
degrees cooler. The airmass will return to drier and more stable
conditions as high pressure upstream advances towards Utah.

.LONG TERM (After 00Z Saturday)...Significant amplification in the
pattern is expected on Saturday and beyond... bringing with it
pronounced ridging and temperatures climbing to, through, and above
seasonal norms across much of the state, quickly followed by much of
the ensembles supporting a deep closed low forming over the Great
Basin bringing a return of unsettled weather and the possibility for
widespread convection across northern, central, and southeastern
Utah.

Temperatures will climb to around 10 to 20 degrees above
climatological norms, with the warming trend culminating on Monday
afternoon as the ridge peaks late in the weekend/early in the work
week. There remains high confidence (~80-90% chance) that the Salt
Lake area will see temperatures exceeding 80 degrees. While a less
likely scenario, worth nothing that NBM probabilities suggest around
a 20% chance of temperatures hitting 90 degrees at KSLC. Guidance
continues to advertise temperatures in the low to mid 90s Sunday and
Monday for the greater St. George area.

Ensemble means still support a deep trough over the Great Basin
forming on Monday and setting in overhead by Tuesday, with 100% of
the membership carrying such a feature and only small variations in
its intensity and central position. All but 20% of the membership
have this feature in an impactful position in terms of convective
activity, where the minority solution sags the trough down towards
southern California or Baja and introduces split flow with a weak
progressive wave moving through northern Utah instead. However, what
happens Wednesday through the rest of the week is much less certain,
with scenarios varying from a slow eastward migration of the low, a
prolonged near stationary low, and a slight westward retrogression
of the low. In any case, expect scattered showers and increased
cloudiness Wednesday through Friday until details on temperature
trends and confidence in the nature of convective activity become
clearer in coming days.

&&

.AVIATION...KSLC...Mostly clear conditions to scattered cloud cover
will last through the overnight. Northwest winds will transition to
southeast around 03Z. Light winds will last through the morning,
with a transition to northwest flow around 18Z. Gusts around 25
knots are likely from 20Z through the evening.

.REST OF UTAH AND SOUTHWEST WYOMING...Few to scattered high clouds
are expected throughout for the overnight with light winds.
Northwest winds will increase, with gusts exceeding 25 knots from
around 20Z through the evening in southwest Wyoming and northern
Utah. Wind speeds will be lighter elsewhere. Scattered clouds in VFR
range are expected much of the day throughout the north with fewer
clouds for southern Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

Cheng/Wessler/Wilson

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.